Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 15, 2002, 4:22 PM CST for Howell County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2002, 4:22 PM CST (22:22 UTC)
- Expired
- Mar 15, 2002, 5:00 PM CST
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Howell County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 498 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 152222 SVRSGF MOC091-152300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 422 PM CST FRI MAR 15 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWELL COUNTY IN MISSOURI * UNTIL 500 PM CST * AT 414 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF WEST PLAINS...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEST PLAINS BY 430 PM CST. MOUNTAIN VIEW BY 450 PM CST. THE TOWNS OF SOUTH FORK...WHITE CHURCH AND PEACE VALLEY ARE ALSO IN THE PATH OF THIS STORM. HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED IN CAULFIELD WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3675 9211 3656 9202 3668 9170 3701 9170 TERRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:25 PM CST, 57 minutes earlier.
Area forecast discussion, Mar 15, 3:25 PM CST, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CST FRI MAR 15 2002 DIFFICULT FORECAST CONTINUES TO EVOLVE AS TRANSITION PERIOD UNDERWAY ACROSS MUCH OF NORTH AMERICA. SHORT TERM CONCERNS RELATE TO SEVERE WEATHER POTENTIAL THROUGH EARLY THIS EVENING...WITH PRECIP/TEMP QUESTIONS EARLY NEXT WEEK. THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE SOUTHEASTERN HALF OF THE CWA...AS MOIST SOUTHWESTERLY FLOW INTERSECTS AXIS OF STRONG FRONTOGENETIC FORCING AROUND 800MB. STEEP LAPSE RATES ABOVE 800MB SUGGEST MARGINALLY SEVERE HAIL WILL BE THE MAIN THREAT THROUGH THE EARLY EVENING...AS SFC-800MB LAYER REMAINS STRONGLY DECOUPLED IN MUCH COLDER/STABLE AIRMASS. SOUTHWESTERLY FLOW ALOFT WILL HELP CLOUDS TO LINGER THROUGH MUCH OF TONIGHT...WITH CLEARING SLOW TO OCCUR FROM NW TO SE. SURFACE HIGH WILL SLOWLY BUILD IN...WITH DECENT WEEKEND ON TAP FOR THE AREA. TEMPERATURES WILL BE A BIT CHILLY TOMORROW WITH A RETURN TO NEAR 60 BY SUNDAY. THE FORECAST GETS INCREASINGLY CHALLENGING IN THE MONDAY/TUESDAY TIME FRAME AS MODEL SOLUTIONS DIFFER SIGNIFICANTLY WITH SYSTEM POISED TO ENTER THE NW SEABOARD EARLY SUNDAY. OPERATIONAL AVN/MRF SOLUTIONS RAPIDLY SWEEP THE STORM SYSTEM DUE EAST ACROSS THE CONUS...WHICH WOULD BRING A QUICK BOUT OF PRECIPITATION ON MONDAY AS AIRMASS HAS LITTLE TIME TO MOISTEN. AM MORE APT TO BELIEVE THE SLOWER ECMWF/UKMET SOLUTIONS THAT DIVE THIS SYSTEM INTO THE SOUTHWESTERN US WITH SIGNIFICANT STRENGTHENING. THIS WOULD ALLOW SUFFICIENT TIME FOR THE GULF TO OPEN UP AND A STRONG INFLUX OF WARM MOIST AIR. THE LATTER SOLUTIONS SUGGEST A MUCH DEEPER/NEGATIVE TILT SYSTEM AFFECTING THE AREA MAINLY ON TUESDAY WITH A STRONG LIKELIHOOD FOR SEVERE WEATHER. WHILE THE AVN/MRF SOLUTION SEEMS UNREASONABLE... MY CONFIDENCE IN DPROG/DT TRENDS REMAINS QUITE LOW. WILL THEREFORE KEEP THUNDERSTORM CHANCES FROM MONDAY NIGHT THROUGH TUESDAY NIGHT...WITH THE HIGHEST LIKELIHOOD TUESDAY/TUESDAY EVENING. CONTINUING THE ECMWF TRENDS... ANOTHER VERY POTENT SYSTEM FOLLOWS IN ITS WAKE WITH ANOTHER ROUND OF INCLEMENT WEATHER EXPECTED FOR THURSDAY. WHILE TIMING OF THESE TWO SYSTEMS IS NEARLY IMPOSSIBLE AT THIS POINT...WE ARE SURELY IN STORE FOR SEVERAL ROUNDS OF MUCH NEEDED PRECIPITATION NEXT WEEK. STAY TUNED. THANKS FOR COORDINATION FROM ALL THE NDFD SITES. ISC GRIDS OVER AND OUT. .SGF...NONE. BOOKBINDER
In the hours before
Local storm report, Mar 15, 12:38 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CST FRI MAR 15 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM ROLLA MO .75 INCH HAIL
03/15/02 PHELPS EVENT DURATION 5
MINUTES. REPORTED BY
HAM RADIO OPERATOR.
1205 PM EVERTON MO .75 INCH HAIL
03/15/02 DADE REPORTED BY HAM RADIO
OPERATOR. EVENT
DURATION 5 MINUTES.Special weather statement, Mar 15, 1:00 PM CST, 3 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST FRI MAR 15 2002 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE... * HAZARDOUS WEATHER THREAT(S)... HAIL UP TO NICKEL SIZE. * THREAT AREAS AND TIMING... SOUTHEAST OF A LINE FROM NEOSHO TO BOLIVAR TO OSAGE BEACH THIS AFTERNOON. * DISCUSSION... DESPITE COOL AIR AND OVERCAST SKIES...THE AIRMASS REMAINS QUITE UNSTABLE JUST ABOVE THE SURFACE ACROSS MUCH OF THE REGION. AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH STRONG JET STREAM WINDS TO PROVIDE FAVORABLE CONDITIONS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON. TEMPERATURES ALOFT ARE FAVORABLE FOR MARGINALLY SEVERE HAIL IN SOME OF THE STRONGEST STORMS. EVEN SMALL HAIL CAN COVER THE GROUND AND MAKE ROADWAYS SLICK. PLEASE USE EXTRA CAUTION IF DRIVING THROUGH HEAVY RAIN OR HAIL THIS AFTERNOON. * SPOTTER ACTIVATION OUTLOOK... BECAUSE LOW CLOUD COVER WILL PERSIST ACROSS THE REGION...SPOTTER DEPLOYMENT WILL NOT BE NECESSARY. HOWEVER...PLEASE REPORT ANY OBSERVED HAIL TO THE NATIONAL WEATHER SERVICE. * EXTENDED OUTLOOK... A POTENT STORM SYSTEM WILL BRING ANOTHER THREAT FOR SHOWERS AND THUNDERSTORMS TO THE REGION ON MONDAY. CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT AT THIS TIME. BOOKBINDER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Mar 15, 1:46 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
146 PM CST FRI MAR 15 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1244 PM FAIR GROVE MO .75 INCH HAIL
03/15/02 GREENE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Mar 15, 1:48 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
148 PM CST FRI MAR 15 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0144 PM FAIR GROVE MO .75 INCH HAIL
03/15/02 GREENE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Mar 15, 2:27 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CST FRI MAR 15 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM KIMBERLING CITY MO .75 INCH HAIL
03/15/02 STONE REPORTED BY HAM RADIO
OPERATOR.
0218 PM PHILLIPSBURG MO .75 INCH HAIL
03/15/02 LACLEDELocal storm report, Mar 15, 2:51 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CST FRI MAR 15 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0246 PM BUCKHORN MO .75 INCH HAIL
03/15/02 PULASKI REPORTED BY FIRE AND
RESCUE.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:21 PM CST | Severe Thunderstorm Warning | SGF | Greene | 24 min |
| Mar 15, 2:06 PM CST | Severe Thunderstorm Warning | SGF | Stone | 39 min |
| Mar 15, 2:15 PM CST | Severe Thunderstorm Warning | SGF | Christian, Taney | 45 min |
| Mar 15, 2:21 PM CST | Severe Thunderstorm Warning | SGF | Taney | 39 min |
| Mar 15, 2:29 PM CST | Severe Thunderstorm Warning | SGF | Laclede, Pulaski | 46 min |
| Mar 15, 3:01 PM CST | Severe Thunderstorm Warning | SGF | Ozark, Taney | 44 min |
| Mar 15, 4:51 PM CST | Severe Thunderstorm Warning | SGF | Oregon | 24 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.